Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 114, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 17, 2014, 12:11 AM EDT for Kershaw County, Lancaster County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2014, 12:11 AM EDT (04:11 UTC)
- Expired
- Sep 17, 2014, 1:00 AM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 70 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
372
WUUS52 KCAE 170411
SVRCAE
SCC055-057-170500-
/O.NEW.KCAE.SV.W.0114.140917T0411Z-140917T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1211 AM EDT WED SEP 17 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 100 AM EDT
* AT 1212 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF KERSHAW...OR 13 MILES NORTH OF CAMDEN...AND MOVING
SOUTHEAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE KERSHAW AND CAMDEN
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
LAT...LON 3434 8033 3434 8037 3430 8036 3431 8038
3428 8044 3423 8043 3412 8056 3435 8079
3437 8077 3440 8078 3441 8080 3441 8083
3446 8088 3463 8053 3442 8031 3438 8028
TIME...MOT...LOC 0412Z 315DEG 23KT 3441 8065
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 9:56 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 16, 9:56 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 956 PM EDT TUE SEP 16 2014 .SYNOPSIS... A COLD FRONT IN THE MOUNTAINS THIS AFTERNOON WILL MOVE INTO THE FORECAST AREA LATE TONIGHT. THE FRONT WILL BE IN THE COASTAL PLAIN WEDNESDAY AND OFF THE COAST THURSDAY. HIGH PRESSURE WILL BRING DRY WEATHER AND BELOW NORMAL TEMPERATURES FOR THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... UPDATED LATEST FORECAST TO INCLUDE LIKELY POPS ACROSS THE NORTHERN MIDLANDS WITH WHAT APPEARS TO BE A DEVELOPING MESOSCALE CONVECTIVE VORTICITY (MCV) NEAR THE CHARLOTTE AREA. SOME ADDITIONAL DEVELOPMENT HAS OCCURRED WITH OUTFLOW BOUNDARIES INTERACTING WITH THE SOUTHWARD MOVING STORM OVER THE WESTERN CENTRAL MIDLANDS FROM SALUDA...SO HAVE INCREASED POPS IN THIS AREA AS WELL FOR A COUPLE OF HOURS. INSTABILITY SHOULD GRADUALLY DIMINISH LATE TONIGHT BUT WILL NEED TO CONTINUE TO CARRY POPS THROUGH THE NIGHT UNTIL THE COLD FRONT WHICH IS NEAR CHARLOTTE PUSHES SOUTH THROUGH THE AREA SOMETIME WEDNESDAY MORNING. OVERNIGHT LOWS WILL LIKELY BE IMPACTED BY ANY DEBRIS CLOUDS AND POSSIBLE STRATUS DEVELOPMENT BUT SHOULD BE COOLER THAN TUESDAY MORNING...ESPECIALLY IN THE NORTHERN AND WESTERN MIDLANDS. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... THE COLD FRONT IS FORECAST TO MOVE SOUTH OF THE CSRA BY SUNRISE WEDNESDAY. AN UPPER LEVEL TROUGH OVER THE EASTERN THIRD OF THE NATION WILL DEEPEN THROUGH THURSDAY AS A SERIES OF DISTURBANCES CROSS THE AREA IN THE BASE OF THE TROUGH. MODERATE INSTABILITY COUPLED WITH THE PASSAGE OF ONE SUCH DISTURBANCE WILL HOLD A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA WEDNESDAY INTO WEDNESDAY NIGHT. DRIER AIR WILL BE WORKING ITS WAY ACROSS THE FORECAST AREA FROM THE NORTHWEST...SO THE BEST CHANCE FOR SHOWERS AND STORMS WILL BE ACROSS THE EASTERN MIDLANDS. AFTERNOON HIGHS WILL BE IN THE UPPER 70S NORTH TO UPPER 80S SOUTH ON WEDNESDAY. OVERNIGHT LOWS WILL BE IN THE LOWER TO MIDDLE 60S. A LARGE AREA OF SURFACE HIGH PRESSURE CENTERED OVER THE GREAT LAKES REGION WILL BUILD INTO THE CAROLINAS AND GEORGIA THURSDAY. DRY WEATHER IS FORECAST GIVEN SHALLOW MOISTURE AND COLD ADVECTION. KEPT AFTERNOON HIGHS IN THE UPPER 70S TO MIDDLE 80S WITH OVERNIGHT LOWS MAINLY IN THE LOWER 60S. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... DRY HIGH PRESSURE WILL REIGN OVER THE WEEKEND. A COOL NORTHEAST FLOW WILL BRING BELOW NORMAL TEMPERATURES FRIDAY THROUGH SUNDAY. HAVE FORECAST HIGHS IN THE MID 70S TO LOWER 80S WITH LOWS IN THE MID 50S TO LOWER 60S. THE NEXT COLD FRONT WILL AFFECT THE AREA IN THE MONDAY-TUESDAY TIME-FRAME. KEPT LOW CHANCE POPS MONDAY AND TUESDAY. NEAR NORMAL TEMPERATURES IN THE LOW TO MID 80S ARE EXPECTED MONDAY AHEAD OF THE COLD FRONT. SHOULD SEE COOLER READINGS IN THE MID 70S TO LOWER 80S TUESDAY AS THE FRONT PUSHES SOUTH OF THE AREA. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... EXPECT MAINLY VFR CONDITIONS EARLY IN THE TAF PERIOD BUT CONVERGENCE AHEAD OF AN APPROACHING COLD FRONT MAY SUPPORT THUNDERSTORMS MOVING THROUGH THE AREA THIS EVENING. 88D REGIONAL RADAR SHOWS A COUPLE OF STORMS...ONE ACROSS LAURENS COUNTY MOVING TOWARD THE MIDLANDS AND ANOTHER ACROSS UNION COUNTY NC HEADING TOWARD THE NORTHERN MIDLANDS/PEE DEE REGION. THE HIGH-RESOLUTION MODELS INDICATED THE POTENTIAL FOR WIDELY SCATTERED COVERAGE THROUGH THE EVENING HOURS UP UNTIL MIDNIGHT. THUNDERSTORMS ARE STILL NOT INCLUDED IN ANY OF THE AREA TAFS...HOWEVER WILL NEED TO MONITOR THE STORM IN LAURENS COUNTY FOR THE COLUMBIA METRO AREA. HIGH LOW-LEVEL MOISTURE ASSOCIATED WITH WEAK CONVERGENCE NEAR THE FRONT PLUS DRY AIR ALOFT WITH LIGHT WIND SHOULD SUPPORT AREAS OF FOG DURING THE EARLY MORNING HOURS WEDNESDAY. MOST OF THE NAM AND GFS MOS SUPPORTED IFR CONDITIONS DEVELOPING. HEATING AND MIXING SHOULD RESULT IN SOME IMPROVEMENT LATER IN THE MORNING AS CONDITIONS RETURN TO VFR BY 15Z. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE MAINLY DURING THE LATE NIGHT AND EARLY MORNING IN STRATUS AND OR FOG. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Sep 16, 12:35 PM EDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1235 PM EDT TUE SEP 16 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171645- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 1235 PM EDT TUE SEP 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 16, 9:18 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
918 PM EDT TUE SEP 16 2014
SCZ015-170215-
LANCASTER-
918 PM EDT TUE SEP 16 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER COUNTY
THROUGH 1015 PM EDT...
AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER MECKLENBURG COUNTY NEAR CHARLOTTE...MOVING
SOUTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
PANHANDLE OF LANCASTER COUNTY
...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3506 8088 3494 8078 3482 8079 3482 8057
3478 8054 3477 8088 3483 8090 3484 8087
3490 8088 3492 8087 3501 8091 3507 8091
TIME...MOT...LOC 0117Z 310DEG 15KT 3507 8087Special weather statement, Sep 16, 9:36 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
936 PM EDT TUE SEP 16 2014
SCZ025>027-030-170230-
AIKEN-EDGEFIELD-LEXINGTON-SALUDA-
936 PM EDT TUE SEP 16 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EDGEFIELD...
LEXINGTON...SALUDA AND AIKEN COUNTIES THROUGH 1030 PM EDT...
AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR RIDGE SPRING...MOVING SOUTHEAST AT 20 TO
25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AIKEN...BATESBURG...JOHNSTON...NEW ELLENTON AND RIDGE SPRING...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3340 8169 3373 8183 3397 8179 3400 8171
3399 8161 3365 8120
TIME...MOT...LOC 0136Z 327DEG 27KT 3384 8164Special weather statement, Sep 16, 10:31 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1031 PM EDT TUE SEP 16 2014
SCZ030-035-036-041-170330-
AIKEN-BAMBERG-BARNWELL-ORANGEBURG-
1031 PM EDT TUE SEP 16 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...AIKEN...
ORANGEBURG AND BARNWELL COUNTIES THROUGH 1130 PM EDT...
AT 1021 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES NORTHWEST OF WINDSOR...MOVING SOUTHEAST
AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AIKEN...BARNWELL...BLACKVILLE...JACKSON...NEW ELLENTON...WILLISTON
AND SAVANNAH RIVER SITE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3312 8172 3316 8177 3322 8177 3321 8180
3322 8181 3355 8181 3366 8172 3372 8163
3377 8149 3375 8143 3373 8141 3369 8127
3343 8096 3314 8150 3315 8155 3310 8161
TIME...MOT...LOC 0231Z 317DEG 18KT 3354 8153Special weather statement, Sep 16, 10:38 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1038 PM EDT TUE SEP 16 2014
SCZ021-170345-
FAIRFIELD-
1038 PM EDT TUE SEP 16 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD COUNTY
THROUGH 1145 PM EDT...
AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...11 MILES WEST OF WINNSBORO...MOVING EAST AT 15
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WINNSBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3456 8109 3431 8093 3425 8132 3426 8134
3446 8140
TIME...MOT...LOC 0238Z 265DEG 13KT 3437 8127
HCSpecial weather statement, Sep 16, 11:19 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1119 PM EDT TUE SEP 16 2014
SCZ015-170345-
LANCASTER-
1119 PM EDT TUE SEP 16 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER COUNTY
THROUGH 1145 PM EDT...
AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF LANCASTER TO 8 MILES SOUTHWEST OF IRWIN...MOVING SOUTHEAST AT 10
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...HEATH SPRINGS...IRWIN AND LANCASTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3482 8061 3449 8063 3450 8068 3452 8069
3450 8071 3451 8075 3454 8074 3451 8078
3453 8088 3464 8090 3470 8086 3475 8088
3479 8088 3483 8090
TIME...MOT...LOC 0319Z 303DEG 10KT 3478 8081 3462 8093Local storm report, Sep 17, 12:07 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1207 AM EDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM LIGHTNING 2 SW LANCASTER 34.70N 80.81W
09/16/2014 LANCASTER SC EMERGENCY MNGR
HOUSE FIRE ON PINK DOGWOOD ROAD CAUSED BY LIGHTNING.
&&
MJPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 8:23 PM EDT | Special Weather Statement | CAE | Saluda | 67 min |
| Sep 16, 9:36 PM EDT | Special Weather Statement | CAE | Aiken | 54 min |
| Sep 16, 10:31 PM EDT | Special Weather Statement | CAE | Aiken, Barnwell | 59 min |
| Sep 16, 10:38 PM EDT | Special Weather Statement | CAE | Fairfield | 67 min |
| Sep 16, 11:19 PM EDT | Special Weather Statement | CAE | Lancaster | 26 min |
| Sep 16, 11:29 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 46 min |
| Sep 17, 1:13 AM EDT | Special Weather Statement | CAE | Fairfield | 62 min |
| Sep 17, 2:00 AM EDT | Areal Flood Advisory | CAE | Chesterfield | 2 hr |
| Sep 17, 2:06 AM EDT | Areal Flood Advisory | CAE | Lancaster | 114 min |
| Sep 17, 3:34 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 56 min |
| Sep 17, 4:08 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 67 min |
| Sep 17, 4:30 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 60 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.